Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 3:41 PM EDT for 4 counties in South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 7, 2017, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:55 PM EDT | TSTM WND DMG | 7 S Ridge Spring, SC | REPORTED A COUPLE OF TREES DOWN IN THE FAR NORTHERN PORTION OF THE COUNTY PER FIRE DEPARTMENT. ALSO, NUMEROUS SMALL LIMBS AND DEBRIS ON ROADWAY NEAR HIGHWAY 1 AND KEYS POND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS52 KCAE 071941
SVRCAE
SCC003-037-063-075-072030-
/O.NEW.KCAE.SV.W.0126.170707T1941Z-170707T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
341 PM EDT FRI JUL 7 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Edgefield County in central South Carolina...
Southwestern Lexington County in central South Carolina...
Northeastern Aiken County in central South Carolina...
Western Orangeburg County in central South Carolina...
* Until 430 PM EDT
* At 340 PM EDT, a severe thunderstorm was located near Ridge Spring,
or 13 miles southwest of Batesburg, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wagener, Pelion, Springfield, Salley and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3366 8181 3383 8173 3383 8171 3381 8166
3384 8162 3386 8122 3347 8128
TIME...MOT...LOC 1940Z 276DEG 40KT 3375 8167
HAIL...0.75IN
WIND...60MPH
$$
LCV1 follow-up statement
381
WWUS52 KCAE 072014
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
414 PM EDT FRI JUL 7 2017
SCC037-072023-
/O.CAN.KCAE.SV.W.0126.000000T0000Z-170707T2030Z/
Edgefield SC-
414 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGEFIELD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Edgefield county. Therefore, the warning has been cancelled.
LAT...LON 3358 8158 3374 8159 3378 8158 3384 8156
3386 8122 3347 8128
TIME...MOT...LOC 2013Z 276DEG 40KT 3371 8123
$$
SCC003-063-075-072030-
/O.CON.KCAE.SV.W.0126.000000T0000Z-170707T2030Z/
Lexington SC-Aiken SC-Orangeburg SC-
414 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN LEXINGTON...NORTHEASTERN AIKEN AND WESTERN
ORANGEBURG COUNTIES...
At 413 PM EDT, a severe thunderstorm was located 10 miles southwest
of Gaston, or 15 miles south of Red Bank, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wagener, Pelion, Springfield, Salley and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3358 8158 3374 8159 3378 8158 3384 8156
3386 8122 3347 8128
TIME...MOT...LOC 2013Z 276DEG 40KT 3371 8123
HAIL...0.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:42 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 7, 2:42 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Columbia SC 242 PM EDT Fri Jul 7 2017 .SYNOPSIS... Bermuda high pressure will continue from the Western Atlantic into the Gulf of Mexico with a lee-side trough across the Carolinas into Central Georgia today. Temperatures will continue above normal through Saturday. A cold front will move through the area Saturday night, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper level ridge was off the FL coast with the long wave trough over the Great Lakes and Ohio valley shifting to the east. Models consistent with surface trough across the area with air mass moderately to strongly unstable this afternoon due to steep low level lapse rates. Moderately strong deep layer shear. Moisture remains shallow but precipitable water 1.50 to 2.00 inches. Short wave trough over the mountains early this afternoon expected to move through the area tonight...providing enough lift for at least scattered thunderstorms. Forcing and low level convergence appears strongest in the north Midlands although stronger instability in the south. Storm mode appears to be multicell clusters with a few pulse storms possible as well. Damaging wind threat due to strong evaporational cooling potential associated with dry air aloft. Storms should begin to develop early this afternoon and diminish during the overnight hours. Temperatures continue to be above normal in the mid to upper 90s and low tonight in the low to mid 70s && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A weak frontal boundary will approach the region from the northwest on Saturday and move into the forecast area Saturday evening/night where it will linger through the overnight period. Models also show shortwave energy entering the forecast area Saturday evening and continuing into Saturday night. Convection is expected to initialize during the early afternoon as temperatures once again rise into the lower to middle 90s. The focus is expected to be east during the afternoon near the surface trough. The deepest moisture will also be in the eastern portion of the area, with model PWAT values just over 2 inches there. Forcing from the front and shortwave will allow convection to continue Saturday night and into the overnight period with the focus further north and west. The area is currently outlooked in the Marginal Risk category for severe weather from the Storm Prediction Center. Instability appears moderate to strong with model LI values around -6 and CAPE near 2500 J/kg. Models show instability persisting into the overnight period. Damaging winds will be the greatest threat given model DCAPE values near 1300 J/kg. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A broad upper trough will continue over the eastern CONUS through much of the long term period. Moisture will remain deep across the area with PWAT values around 2.0 inches. The weak frontal boundary is expected to linger in the eastern part of the forecast area Sunday and Monday before becoming diffuse. The boundary will be a focus for convection with the eastern portion of the forecast area being favored both days. Expect mainly diurnally driven convection through the remainder of the period so have continued with chance pops each day. High temperatures will generally be in the lower to middle 90s through the period with overnight lows in the lower to middle 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Surface trough remains in the area with moderate to strong instability this afternoon. Convection developing this afternoon expected to continue into tonight as an upper level disturbance crosses the region. Confidence too low to include flight restrictions attm... so have continued with VCTS at all sites. Strong thunderstorms are possible with strong and erratic winds. Convection will diminish tonight. Outside of storms...winds will be westerly with speeds 10 to 15 knots and gusts up to 20 knots through the daylight hours. Should see convection developing again Saturday afternoon. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 647 AM EDT Fri Jul 7 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 647 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorm. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered mainly afternoon and evening thunderstorms are expected Saturday and an isolated thunderstorm could reach severe limits. Damaging wind gusts will be the primary hazard with any severe thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 1:45 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT FRI JUL 7 2017
GAZ040-063-064-SCZ018-025-071830-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
145 PM EDT FRI JUL 7 2017
...A SNOW SQUALL WILL AFFECT COLUMBIA...NORTHWESTERN MCDUFFIE...
SOUTHERN LINCOLN...SOUTHWESTERN EDGEFIELD AND SOUTH CENTRAL MCCORMICK
COUNTIES...
At 144 PM EDT, a snow squall was located near Washington, moving east
at 35 mph.
Winds in excess of 40 mph are possible with this squall.
Locations impacted include...
Grovetown, Modoc and Clarks Hill.
Persons in campgrounds and those boating on Lake Thurmond should
consider seeking sturdy shelter until this storm passes.
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
3363 8258 3365 8258 3364 8256 3364 8252
3366 8251 3365 8249 3376 8255 3372 8216
3344 8220 3357 8264 3360 8265
TIME...MOT...LOC 1744Z 276DEG 29KT 3368 8264
LCVSpecial weather statement, Jul 7, 1:56 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
156 PM EDT FRI JUL 7 2017
GAZ040-063>065-SCZ018-025-071845-
Richmond-McDuffie-Lincoln-Columbia-McCormick-Edgefield-
156 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...NORTHWESTERN
MCDUFFIE...SOUTHERN LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN
EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...
At 156 PM EDT, a strong thunderstorm was located 10 miles southeast
of Washington, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Grovetown, Evans, Martinez, Clarks Hill and Modoc.
If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
3363 8258 3365 8258 3364 8256 3364 8252
3366 8251 3365 8249 3375 8255 3370 8205
3344 8211 3357 8264 3360 8265
TIME...MOT...LOC 1756Z 281DEG 26KT 3366 8258
LCVSpecial weather statement, Jul 7, 2:23 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT FRI JUL 7 2017
GAZ040-SCZ018-071845-
Lincoln-McCormick-
223 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LINCOLN
AND NORTHWESTERN MCCORMICK COUNTIES...
At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Calhoun Falls to near Lexington.
Movement was east at 20 mph.
Winds 40 to 50 mph and dime size hail are possible with these storms.
Locations impacted include...
Troy, Lake Strom Thurmond, Bobby Brown State Park, Willington and
Mount Carmel.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3398 8231
3402 8225 3401 8223 3383 8260 3386 8257
3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1822Z 274DEG 17KT 3410 8252 3383 8305
HCSpecial weather statement, Jul 7, 2:27 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT FRI JUL 7 2017
SCZ020-026-071915-
Newberry-Saluda-
227 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWBERRY AND
NORTHERN SALUDA COUNTIES...
At 226 PM EDT, a strong thunderstorm was located over Greenwood State
Park, or 9 miles east of Greenwood, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.
If you are on or near the lower end of Lake Greenwood, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3425 8191 3429 8190 3427 8153 3393 8165
3406 8194 3409 8192 3410 8190 3413 8187
3415 8190 3418 8190 3418 8192 3419 8192
3420 8194
TIME...MOT...LOC 1826Z 281DEG 30KT 3420 8200
LCVLocal storm report, Jul 7, 3:00 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CHAPPELLS 34.18N 81.86W
07/07/2017 NEWBERRY SC LAW ENFORCEMENT
SHERIFFS DEPARTMENT REPORTED SEVERAL TREES
DOWN ACROSS NORTHWEST NEWBERRY COUNTY. A
COUPLE OF LARGE TREES DOWN NEAR THE TOWN OF
CHAPPELLS.
&&
LCVSpecial weather statement, Jul 7, 3:04 PM EDT, 37 minutes before
Special Weather Statement National Weather Service Columbia SC 304 PM EDT FRI JUL 7 2017 SCZ020-021-026>028-071930- Fairfield-Lexington-Newberry-Richland-Saluda- 304 PM EDT FRI JUL 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD... SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA AND NORTHWESTERN RICHLAND COUNTIES... At 304 PM EDT, a strong thunderstorm was located 8 miles southeast of Prosperity, or 14 miles north of Batesburg, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Columbia, Irmo, St. Andrews, Chapin, Little Mountain, Peak, Seven Oaks and Lake Murray Of Richland. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on or near Lake Murray, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3399 8152 3416 8159 3431 8122 3402 8111 TIME...MOT...LOC 1904Z 250DEG 22KT 3410 8148 HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:30 PM EDT | Special Weather Statement | CAE | McCormick | 45 min |
| Jul 7, 2:23 PM EDT | Special Weather Statement | CAE | McCormick | 22 min |
| Jul 7, 2:27 PM EDT | Special Weather Statement | CAE | Saluda | 48 min |
| Jul 7, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 42 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 53 min |
| Jul 7, 3:04 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| Jul 7, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 54 min |
| Jul 7, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 50 min |
| Jul 7, 6:28 PM EDT | Special Weather Statement | CAE | Aiken | 32 min |
| Jul 7, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 44 min |
| Jul 7, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.